Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 196, NWS State College, PA

July 27, 2007Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2007, 11:00 PM EDT for Tioga County, Pennsylvania. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 11:00 PM EDT (03:00 UTC)
Expired
Jul 28, 2007, 12:15 AM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The State College radar (KCCX), 115 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 280301
SVRCTP
PAC117-280415-
/O.NEW.KCTP.SV.W.0196.070728T0300Z-070728T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 PM EDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 1215 AM EDT

* AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ELKLAND...OR 14 MILES NORTH OF WELLSBORO...AND 
  MOVING EAST AT 15 MPH. ANOTHER STORM OVER WELLSBORO IS ALSO   
  CAPABLE OF PRODUCING LARGE HAIL AND WIND DAMAGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKLAND AROUND 1110 PM EDT...
  WELLSBORO AROUND 1115 PM EDT...
  KEENEYVILLE AND MORRIS AROUND 1120 PM EDT...
  TIOGA JUNCTION AROUND 1150 PM EDT...
  MANSFIELD AROUND MIDNIGHT EDT...
  COVINGTON AND BLOSSBURG AROUND 1205 AM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4200 7762 4154 7761 4158 7689 4201 7693

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:24 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 27, 10:24 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1024 PM EDT FRI JUL 27 2007

.SYNOPSIS...
REMNANTS OF THE UPPER-LEVEL LOW OVER WESTERN NEW YORK STATE WILL
TRIGGER THUNDERSTORMS AGAIN ON SATURDAY. A BUILDING UPPER-LEVEL
RIDGE TO OUR NORTHWEST SHOULD FINALLY PUSH SURFACE HIGH PRESSURE
INTO THE LOCAL AREA...WITH NORTHWEST FLOW ALOFT...BY TUESDAY.
DRIER COOLER AIR SHOULD MOVE INTO THE REGION AND SHOULD DOMINATE
THE REGION FROM TUESDAY TO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LOW NOW ON THE MOVE TO THE EAST. THE NORTHERN MOUNTAINS WILL
CONTINUE TO SEE SCT SHRA/TSRA FOR THE REST OF THE NIGHT - AS THEY
REMAIN CLOSE TO THE COLD POOL ALOFT OF THE UPPER LOW. SOME HAVE
GROWN STRONG...MAKING WIND GUSTS AND SMALL HAIL. LOSS OF HEATING
HAS KEPT MOST OF THEM SUB-SEVERE THOUGH. ANOTHER CLUSTER OF
SHOWERS MAY MOVE IN TO THE LAURELS LATER TONIGHT. A FEW OF THE
SHOWERS/STORMS COULD LAST INTO THE RIDGE AND VALLEY REGION.

FOG MAY BECOME LOCALLY DENSE WITH ALL THE RAINFALL...SOME
CLEARING...AND LIGHT WIND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
RESIDUAL MOISTURE SHOULD PRODUCE PATCHY AREAS OF FOG AND PERHAPS
SOME LOCAL AREAS OF DENSE FOG INTO THE MID MORNING ON SAT.

DURING THE DAY SATURDAY...INSTABILITY REMAINS IN PLACE AND WE HAVE
SOME TROUGHINESS ALOFT SUCH THAT MOST MODELS IMPLY A GOOD CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN ON SATURDAY. WITH FORECAST
HIGH CAPE IN THE 1200JKG-1 RANGE AND SLIGHTLY ABOVE NORMAL PW VALUES
ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE
AGAIN ON SATURDAY...MAINLY IN THE AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER MUGGY NIGHT WITH PATCHY FOG DUE TO ANTICIPATED CONVECTIVE
RAINFALL SATURDAY AFTERNOON. THE GEFS AND SREF STILL SHOW SOME
INSTABILITY OVER THE REGION WITH FORECAST CAPE OVER 1000JKG-1 IN MOST
LOCATIONS. CHANCE RAIN SHOULD BE LOWER IN WESTERN REGIONS WHERE PW
VALUE DROP BY 0.5 INCHES OVERNIGHT SAT INTO SUNDAY. MAIN FOCUS
SUGGESTS BEST CHANCE SHOWERS/THUNDER SHOULD BE OVER EAST WERE PW IS
STILL HIGH.

MONDAY...THE MOIST AIR IS MAINLY TO OUR EAST. BUT A QUASI-STATIONARY
SW-NE BOUNDARY COULD SERVE TO TRIGGER SOME CONVECTION AGAIN.
FORECAST CAPE VALUES ARE QUITE LOW RELATIVE TO SAT/SUN VALUES AND PW
VALUES ARE NEAR NORMAL.

TUESDAY...A WEAK AREA OF HIGH PRESSURE BUILDS OVER THE LAKES HELPING
PUSH THE BOUNDARY TO OUR EAST AND SLIDE IT EVENT FARTHER EAST. BY
TUESDAY AFTERNOON..PA IS CLEARLY IN LOWER HUMIDITY AIR WITH PW
VALUES BELOW OR NEAR 1 INCH AFTER A LONG STRETCH OF VALUES NEAR 1.5
INCHES. TIMING OF THE FRONT AND UNCERTAINTY SUGGESTS THAT RAIN MAY
BE TO OUR EAST TUESDAY. DID DECREASE POPS A BIT.

WED-FRI...THE HIGH BUILDS IN MOVES INTO NEW ENGLAND AT THE SURFACE.
THE PW VALUES FALL TO BELOW NORMAL SUGGESTING A RELATIVELY RAIN FREE
AND DRY PERIOD FOR US SHOULD THESE FORECAST HOLD. THE UNCERTAINTY IS
WITH THE FRONTAL BOUNDARY FORECAST BE STALL OUT OVER THE CAROLINAS
AND/OR SOUTHERN VA. SHOULD THIS FEATURE PUSH NORTHWARD MORE CLOUDS
AND INCREASED RISK OF RAIN COULD AFFECT SE PA. AT THIS TIME THIS IS
A LOW PROBABILITY FORECAST. AT THIS TIME WEDNESDAY LOOKS LIKE THE
HIGHEST PROB NICE DAY OF THE WEEK FOLLOWED CLOSELY BY THURS.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
WIDESPREAD CONVECTIVE ACTIVITY HAS MOVED TO OUR EAST AT 00Z AND VFR
CONDITIONS PREVAIL ACROSS THE CWA EARLY THIS EVENING.  UPPER LOW AND
WEAK FRONTAL BOUNDARY WILL KEEP ATMOSPHERE SOMEWHAT UNSTABLE THROUGH
THE TAF PERIOD KEEPING MENTION OF ISOLATED SHOWER/TSTORM IN THE
FORECAST OVERNIGHT - BUT TOO LOW OF A CHANCE TO MENTION IN TAFS.
BIG STORY OF THE OVERNIGHT WILL BE MVFR TO IFR CONDITIONS AS FOG
DEVELOPS AND THICKENS LATE TONIGHT.  FOG WILL LIFT AROUND 12Z SAT
AND CLOUDS WILL SLOWLY BUILD UP THROUGH THE MORNING HOURS.
SCATTERED SHOWERS/TSTORMS WILL DEVELOP SAT AFTERNOON /ALTHOUGH WITH
LESS AERIAL COVERAGE THAN RECENT DAYS/ BRINGING SCATTERED
SHORT-DURATION REDUCTIONS IN CIGS/VSBYS.

FRONTAL BOUNDARY STALLS ACROSS THE REGION THIS WEEKEND...AND WILL
CONTINUE TO BE A FOCUS FOR STORMS SUNDAY AND MONDAY BEFORE DRIFTING
EASTWARD AND ALLOWING FOR SOMEWHAT MORE SETTLED CONDITIONS FOR
MIDWEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO
NEAR TERM...DANGELO
SHORT TERM...GRUMM/DANGELO
LONG TERM...GRUMM
AVIATION...RXR
Hazardous weather outlook, Jul 27, 7:11 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EDT FRI JUL 27 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282315-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
711 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

In the hours before

Special weather statement, Jul 27, 8:13 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 PM EDT FRI JUL 27 2007

PAZ004-280100-
WARREN-
813 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF WARREN...MOVING EAST AT 10
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RUSSELL AND WARREN AROUND 845 PM...SCANDIA
AND CLARENDON AROUND 900 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: DANGELO
Local storm report, Jul 27, 8:53 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     3 SE SUGAR GROVE        41.95N 79.30W
07/27/2007                   WARREN             PA   LAW ENFORCEMENT

            TREES DOWN AND HAIL OF UNKNOWN SIZE REPORTED TO 911
            CENTER

&&

MMD
Special weather statement, Jul 27, 9:35 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 PM EDT FRI JUL 27 2007

PAZ005-280215-
MCKEAN-
935 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKEAN COUNTY...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WETMORE AROUND 950 PM...WESTLINE AROUND 1000
PM...KANE AROUND 1005 PM AND MOUNT JEWETT AROUND 1015 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219.

FORECASTER: DANGELO
Special weather statement, Jul 27, 10:10 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EDT FRI JUL 27 2007

PAZ006-280300-
POTTER-
1010 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POTTER COUNTY...

AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF COUDERSPORT...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COUDERSPORT AROUND 1025 PM AND CHERRY SPRINGS
STATE PARK AROUND 1100 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

FORECASTER: DANGELO
Special weather statement, Jul 27, 10:14 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 PM EDT FRI JUL 27 2007

PAZ010-280315-
ELK-
1014 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELK COUNTY...

AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF KANE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILCOX AROUND 1030 PM...EAST BRANCH DAM AND
JOHNSONBURG AROUND 1045 PM...AND ST. MARYS AROUND 1100 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 120...STATE ROAD 255.

FORECASTER: DANGELO
Special weather statement, Jul 27, 10:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 PM EDT FRI JUL 27 2007

PAZ037-280330-
TIOGA-
1030 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA COUNTY...

AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF WELLSBORO...MOVING EAST AT
20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR KNOXVILLE AROUND 1045 PM...ELKLAND AROUND
1100 PM...TIOGA...TIOGA JUNCTION AROUND 1115 PM...MANSFIELD AND
ROSEVILLE AROUND 1130 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:20 PM EDTSevere Thunderstorm WarningCTPWarren55 min
Jul 28, 5:08 PM EDTSevere Thunderstorm WarningCTPYork67 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
Jul 28, 7:47 PM EDTSevere Thunderstorm WarningCTPCumberland46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.